Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Boise, ID

June 26, 2017Harney County, Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 26, 2017, 3:17 PM PDT for Harney County, Malheur County, Oregon. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2017, 3:17 PM PDT (22:17 UTC)
Expired
Jun 26, 2017, 4:00 PM PDT
In force
43 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 171 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:30 PM PDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 26, 1:30 PM PDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Boise ID
230 PM MDT Mon Jun 26 2017

.SHORT TERM...Tonight through Wednesday...As of 2:00 MDT,
convection has initiated in southeast Oregon associated with a
shortwave currently located in southwest Oregon and moving
east/northeast. Surface heating and moisture transport ahead of
the shortwave are aiding in thunderstorms. Most models are showing
convection continuing to progress eastward through the evening
hours, and the forecast matches this solution. The inverted-V
profile for the afternoon and evening hours suggests downdraft
gusty winds up to 50 mph are possible near the stronger storms.
Overnight tonight, the surface cold front, then upper level axis
will pass overhead and shift the convection to the north and
east, leaving chances for thunderstorms only in the Idaho Central
Mountains for Tuesday. Where most valley locations will be
approaching 100F this afternoon, high temperatures tomorrow are
expected to be 10-15 degrees cooler than today. By Wednesday, a
drier northwest flow will set up under a broader trough pattern,
keeping temperatures near normal, but conditions dry.

.LONG TERM...Wednesday night through Monday...The upper level
trough begins to exit the region Wednesday night into Thursday
making way for an upper level ridge to begin building over the
Pacific Northwest. Temperatures begin to climb back above normal by
the weekend. A disturbance in the flow pushes through Saturday night
which will give the West Central Mountains a slight chance of some
afternoon showers/thunderstorms. Models are in disagreement after
this with the ECMWF wanting to keep zonal flow in the region while
the GFS begins to build in another ridge. Kept the forecast dry
after Saturday night for now because of these differences.

&&

.AVIATION...VFR. Increase in mid-upper level moisture throughout the
rest of today. Thunderstorms have already developed in SE Oregon and
will continue through late evening. Strong outflow winds are
possible with these storms. Thunderstorms in SE Idaho are possible
late this evening. Surface winds, variable 10-20 kts with gusts 25-
35 kts in and around thunderstorms. Winds aloft to 10k feet MSL,
south-southwest thru 00z 10-25kts then westerly 15-30 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...EP
LONG TERM....JC/JC
AVIATION.....JC

In the hours before

Special weather statement, Jun 26, 2:06 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Boise ID
206 PM PDT MON JUN 26 2017

ORZ061-262145-
Harney County OR-
206 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARNEY COUNTY UNTIL
245 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm near
Diamond Craters, or 40 miles south of Burns, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Diamond Craters and Diamond around 210 PM PDT.
  Barton Lake and Riddle Mountain around 230 PM PDT.
  New Princeton, Crane, Circle Bar and eastern Malheur Lake around
  240 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4292 11873 4303 11893 4344 11857 4327 11828
TIME...MOT...LOC 2106Z 217DEG 25KT 4304 11877

KA
Special weather statement, Jun 26, 2:58 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Boise ID
358 PM MDT MON JUN 26 2017

ORZ061-063-262245-
Malheur County OR-Harney County OR-
358 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARNEY AND
NORTHWESTERN MALHEUR COUNTIES UNTIL 445 PM MDT/345 PM PDT/...

At 357 PM MDT /257 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coleman Mountain to
near Tencent Lake. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Coleman Mountain and Venator around 300 PM PDT.
  Follyfarm Flat, Malheur Cave and Dunnean around 310 PM PDT.
  Warm Springs Reservoir, Duck Creek Butte, Turnbull Peak and
  Riverside around 420 PM MDT.
  Dowell Butte, Mosquito Mountain and Hat Butte around 430 PM MDT.
  Juntura, Crowley, Jonesboro and Sacramento Butte around 440 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4398 11789 4316 11769 4289 11839 4357 11856
TIME...MOT...LOC 2157Z 235DEG 33KT 4354 11848 4300 11835

KA
Special weather statement, Jun 26, 3:01 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Boise ID
401 PM MDT MON JUN 26 2017

IDZ014>016-262245-
Upper Treasure Valley ID-Western Magic Valley ID-
Southwest Highlands ID-
401 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TWIN FALLS...EAST
CENTRAL OWYHEE AND SOUTH CENTRAL GOODING COUNTIES UNTIL 445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Twentymile Butte, or 26 miles south of Glenns
Ferry, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hagerman around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4259 11528 4288 11497 4268 11471 4252 11501
      4252 11503 4250 11504 4246 11511
TIME...MOT...LOC 2201Z 225DEG 15KT 4259 11512

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:01 PM PDTSpecial Weather StatementBOIGooding44 min
Jun 26, 3:45 PM PDTSpecial Weather StatementBOIOwyhee45 min
Jun 26, 4:01 PM PDTSpecial Weather StatementBOI44 min
Jun 26, 4:10 PM PDTSevere Thunderstorm WarningBOIAda, Owyhee50 min
Jun 26, 4:25 PM PDTSpecial Weather StatementBOIPayette50 min
Jun 26, 4:47 PM PDTSpecial Weather StatementBOIAda43 min
Jun 26, 2:06 PM PDTSpecial Weather StatementBOIHarney39 min
Jun 26, 2:18 PM PDTSevere Thunderstorm WarningBOIHarney42 min
Jun 26, 2:58 PM PDTSpecial Weather StatementBOIMalheur47 min
Jun 26, 3:54 PM PDTSpecial Weather StatementBOIMalheur51 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.